Florida, 2024

Coastal Flood in Florida, September 19 to 20, 2024

September 19 to 20, 2024 · NWS MFL · 3 events in 2 counties and zones

The September astronomical high tides (King Tide) in combination with onshore winds and a northeasterly swell lead to moderate coastal flooding along the Atlantic Coast of South Florida.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

The September astronomical high tides (King Tide) in combination with onshore winds and a northeasterly swell lead to moderate coastal flooding along the Atlantic Coast of South Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 19, 6:47 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Sep 19, 6:47 AM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Miami FL
747 AM EDT Thu Sep 19 2024

...New AVIATION...

.SHORT TERM...
(Today through Friday)
Issued at 310 AM EDT Thu Sep 19 2024

Models remain fairly consistent in keeping a mid level trough/low
complex over the SE CONUS through at least today, keeping a
generally unsettled pattern across SoFlo. 00Z MFL sounding data
and model PWATs show values back to around 2 inches, with plenty
of atmospheric moisture available for localized heavy showers to
develop later today. Meanwhile, pressure gradients across the area
remain weak, with sfc winds generally light and variable at
times. Therefore, expect afternoon sea breeze and outflow
boundaries to again become focal points for deeper convection,
with potential for strong to locally damaging wind gusts with the
strongest thunderstorms. Highest POPs remain around 70 percent,
including most of the Atlantic coast metro areas. The weak storm
motion can significantly contribute to localized heavy downpours,
which could result in localized flooding.

For Friday, ensembles and global model solutions show fair
agreement in pushing a frontal boundary across the peninsula and
down to SoFlo later in the day. The front seems to become
stationary either over the southern tip of the state, or pushing
into the Florida Keys late Friday afternoon. Regardless, it should
bring an initial decrease in moisture, with POPs on a modest
downward trend heading into the weekend.

Temperatures are expected to again reach the upper 80s lower 90s
this afternoon and again on Friday, even with the lingering cloud
cover and rain activity, along with heat index values in the low-
mid 100s.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 310 AM EDT Thu Sep 19 2024

Moving into the upcoming weekend, the upper level trough will
continue to dig southward into the southeastern CONUS. It will
maintain a W/NW flow over the region aloft as the trough's backside
moves over Florida's Peninsula. Meanwhile, the plume of moisture
remains over South Florida as the stationary front meanders across
the southern peninsula. Most convection will be driven by the sea
breezes and outflow boundaries, following the afternoon's diurnal
heating and influence of widespread heavy PWATs (1.7-1.9"). The
primary hazards will be heavy rainfall, strong winds, and localized
flooding, especially over urban areas. While PWATs have dropped
below 2.0", with plentiful moisture and saturated grounds, any slow-
moving storms may lead to flash flooding.

As we move into Sunday and early next week, an expansive ridge will
stretch across the Gulf of Mexico and Florida as the trough moves
into the Atlantic. As this occurs, it will allow for drier air to
advect into the region. Currently, the extended models indicate a
chance for showers, with a drop in PoPs (30-50%) and lower PWATs
(1.4-1.7"), due to this incoming drier air mass. However, further
into the extended, less confidence in the regional impact from rain,
so PoPs are capped at 60% through day 7. This may allow for a drop
below climatological rainfall normals early next week. Looking into
the extended forecast, we will continue to monitor the tropics. In
the upcoming days, the area to watch will be in the western
Caribbean as there is potential for a body of low pressure to form.
The National Hurricane Center's 2AM outlook has a 40% chance of
tropical formation in the next 7 days. As it remains far too early
for many upcoming details, we will continue to keep an eye on the
latest tropical forecasts.

Temperatures will be near seasonal normals throughout the long term
forecast. Afternoon high temperatures will be in the upper 80s to
low 90 and overnight lows in the 70s. With the potential for daytime
dew points to drop into the low to mid 70s, the drier air may
provide a relief from sticky humidity and heat advisories. However,
with less cloud coverage and lighter rainfall, it will still allow
for oppressive heat and warm temperatures.

&&

.AVIATION...
(12Z TAFS)
Issued at 746 AM EDT Thu Sep 19 2024

Mostly VFR conditions at the start of the period as light surface
winds prevail across the region. Later this afternoon, periods of
MVFR/IFR will be likely as slow-moving SHRA/TSRA develop and move
over all TAF sites. Conditions should begin to improve shortly
after sunset, but some stratiform rain coverage could linger into
the late night hours.

&&

.MARINE...
Issued at 310 AM EDT Thu Sep 19 2024

Winds remain generally light across the coastal waters today as a
weak surface boundary remains just to the north of the area, with
continuing scattered to numerous showers and thunderstorms
possible each day. The boundary reaches the area on Friday,
bringing a decrease in thunderstorm activity through the weekend
and into early next week. However, periods of locally higher seas
and gusty winds may accompany any thunderstorm that forms.

&&

.BEACHES...
Issued at 310 AM EDT Thu Sep 19 2024

Expect minor to moderate coastal flooding to continue during
periods of high tide. These elevated tides will continue to affect
all coastal areas of South Florida through Friday morning, for
which a coastal flood advisory remains in effect. For the upcoming
weekend, a decrease in northerly swell should help in decreasing
the potential for coastal flooding. However, an elevated risk of
rip currents could continue for the Palm Beaches during the next
several days.

NAPLES HIGH TIDE TIMES... 1:56 PM today.
LAKE WORTH HIGH TIDE TIMES...931 AM today, 949 PM tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            90  75  89  76 /  70  60  50  40
West Kendall     92  73  90  73 /  70  60  50  40
Opa-Locka        92  74  89  76 /  70  60  50  40
Homestead        90  74  89  76 /  70  60  50  40
Fort Lauderdale  90  75  88  76 /  70  60  50  40
N Ft Lauderdale  91  76  89  76 /  70  60  50  40
Pembroke Pines   92  75  91  76 /  70  60  50  40
West Palm Beach  92  75  89  76 /  60  50  40  30
Boca Raton       92  75  90  76 /  70  60  50  40
Naples           89  77  90  76 /  40  40  30  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 2 PM EDT Friday for FLZ069-075-168-
     172>174.

AM...None.
GM...None.
&&

SHORT TERM...99
LONG TERM....JS
AVIATION...ATV
Hazardous weather outlook, Sep 19, 8:52 AM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
952 AM EDT Thu Sep 19 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
201400-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
952 AM EDT Thu Sep 19 2024

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: Numerous showers and thunderstorms expected this
afternoon across South Florida. A few storms could become locally
strong to severe. Heavy rainfall, gusty winds, and frequent to
excessive lightning is possible with any storm today.

Flooding: Heavy downpours combined with slow storm motion could
create the potential for localized flooding today especially across
the east coast metro areas.

Heat: Peak heat indices of 100-105 degrees fahrenheit will be
possible across South Florida today.

Waterspouts: There is the potential of waterspouts across area
waters today.

Coastal Flooding: Minor to moderate coastal flooding associated with
enhanced astronomical tides (King tides) will continue to be
possible during todays high tide cycles.

Rip Currents: There is a moderate risk for rip currents along the
Palm Beaches today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms will be possible daily, with primary
threats of gusty winds, frequent lightning, and heavy downpours.

Minor coastal flooding will also be possible during high tide cycles
throughout the weekend due to the combination of northerly swell and
king tides.

An elevated risk of rip currents will continue across the Palm
Beaches through the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 coastal flood. Local standard time, as filed.

Coastal Flood, Coastal Miami-Dade County

When
September 19, 9:00 AM EST to 1:00 PM EST
Where
Coastal Miami-Dade County forecast zone
Reported by
Social Media
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

Multiple posts on social media with pictures and videos of tidal flooding in usually flood-prone areas of the city of Miami, Miami Beach, and in Matheson Hammock Park in Coral Gables. Tide levels at nearby Virginia Key peaked at 1.94 feet MHHW or 4.18 feet MLLW at 10:36 AM EDT September 19th.

Coastal Flood, Coastal Broward County

When
September 20, 9:00 AM EST to 1:00 PM EST
Where
Coastal Broward County forecast zone
Reported by
Broadcast Media
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

Broadcast media reported tidal flooding along North Ocean Drive in Dania Beach. Flooding covered all lanes of the road and intruded onto sidewalks. Tide levels at nearby South Port Everglades peaked at 1.9 feet MHHW or 4.69 feet MLLW at 10:42 AM EDT September 20th.

Coastal Flood, Coastal Miami-Dade County

When
September 20, 9:00 AM EST to 1:00 PM EST
Where
Coastal Miami-Dade County forecast zone
Reported by
Broadcast Media
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

Broadcast media reported tidal flooding during high tide in North Bay Village with water passing over their seawall. Collins Avenue in Miami Beach also saw tidal flooding. Tide levels at nearby Virginia Key peaked at 1.9 feet MHHW or 4.14 feet MLLW at 11:30 AM EDT September 20th.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215693, 1215694, 1215695.